Minnesota, 2019

Flood in Minnesota, August 17 to 23, 2019

August 17 to 23, 2019 · NWS ABR · 1 event in 1 county or zone

Above normal August rainfall brought more flooding on the west branch of 12-mile creek near Dumont from August 17th through August 23rd. 3 feet on August 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Above normal August rainfall brought more flooding on the west branch of 12-mile creek near Dumont from August 17th through August 23rd. The creek rose above the flood stage of 6 feet to 8.3 feet on August 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 17, 10:42 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 17, 10:42 AM CST, 1 hour 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1142 AM CDT Sat Aug 17 2019

.UPDATE...
Issued at 1142 AM CDT Sat Aug 17 2019

Shower/storm activity east of Aberdeen finally dissipating this
morning. Otherwise, with plenty of sunshine into the afternoon,
conditions will become more unstable as storm activity out west
this morning moves east. With steep mid level lapse rates along
with increasing deep layer shear into the late afternoon and
evening, some of the storms could be severe, especially in
central south dakota. Updated forecast.

UPDATE Issued at 914 AM CDT Sat Aug 17 2019

Updated forecast this morning for storms developing to the
southwest of Aberdeen and slowly lifting northeast. These look to
be weak and may have brief heavy downpours. Increased pops for
this morning.

&&

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 430 AM CDT Sat Aug 17 2019

Low-level jet forced showers have tapered off early this morning
across south central SD. Clear skies and daytime heating will help
increase instability across the region today ahead of an upper
trough and sfc cold front. Timing this system on the CAMs will need
some fine-tuning as the morning progresses. Best chances for
initiation appear to be around 2 to 4 pm from central SD to the
James Valley. Some models keep the storms going into mid to late
evening while others, like the HRRR, maintain activity until well
after midnight. Tried to keep the highest pops with fropa for now.

The NAM really ratchets up the CAPE this afternoon to around 4000
J/kg by 21z. This may well be on the high side, but suffice to say
that instability will be sufficient to support storms with no
capping expected. 0-1km helicity around 1.0 with the front across
south central SD is enough to not rule out a tornado or two. Shear
is expected to be 35 to 50 kts, more than ample for large hail.

Sunday will be quieter and drier with sfc high pressure building
over the northern Plains.

.LONG TERM...(Sunday Evening through Friday)
Issued at 430 AM CDT Sat Aug 17 2019

Surface high pressure will be departing the region as we begin the
period on Sunday night. Southerly flow and warm air advection will
develop heading into Monday, bringing a surge in temperatures into
the 80s to near 90 degrees. Will then be watching a cold front
passage Monday evening bringing a potential for showers and
thunderstorms. Instability will set up out ahead of the front, but
capping may be an issue initially. The post-frontal air mass on
Tuesday will feature cooler temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 622 AM CDT Sat Aug 17 2019

VFR conditions are expected through this morning. A front will
move through the region this afternoon through late tonight
bringing showers and thunderstorms. Storms may drop conditions to
IFR. Some storms may be severe with large hail and damaging winds.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Wise
LONG TERM...TMT
AVIATION...Wise
Hazardous weather outlook, Aug 17, 2:33 AM CST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
333 AM CDT Sat Aug 17 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
333 AM CDT Sat Aug 17 2019 /233 AM MDT Sat Aug 17 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A cold front will sweep through the region this afternoon and evening
bringing strong to severe storms. Large hail, damaging winds, and
even a tornado or two will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible Monday evening, mainly east of
the Missouri River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today. Weather
spotters are encouraged to submit reports to the National Weather
Service in Aberdeen. The public can submit reports on our web page,
Facebook page, or our Twitter feed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Traverse

When
August 17, 11:45 AM CST to August 23, 9:15 AM CST
Where
Traverse County, 2.83 mi NE of Dumont to 4.38 mi NE of Dumont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.750, -96.390

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850699.